Alert archive / North Dakota / Winter Storm Warnings in 2012

Winter Storm Warning 1, NWS Bismarck, ND

February 23, 2012Grant County, North Dakota

NWS Bismarck, ND issued this winter storm warning at Feb 23, 2012, 6:25 AM MST for Grant County, North Dakota. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 23, 2012, 6:25 AM MST (13:25 UTC)
Expired
Feb 23, 2012, 10:53 AM MST
In force
4 hr
Issued by
NWS Bismarck, ND

County Grant County, ND

The radar

The Bismarck radar (KBIS), 81 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 7:00 AM MSTSNOW 2Heart Butte Dam, ND
Feb 23, 7:25 AM MSTSNOW 3Elgin, NDSTORM TOTAL SO FAR.
Feb 23, 7:44 AM MSTSNOW 3Elgin, ND
Feb 23, 7:45 AM MSTHEAVY SNOW 141 N Carson, NDSTORM TOTAL SNOWFALL...REPORT RELAYED BY MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WWUS43 KBIS 231325
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
725 AM CST THU FEB 23 2012

...WINTER STORM WARNING IN EFFECT FOR SOUTH CENTRAL NORTH DAKOTA
UNTIL NOON CST...

...WINTER WEATHER ADVISORY IN EFFECT FOR SOUTHWESTERN AND PARTS OF
CENTRAL NORTH DAKOTA UNTIL NOON CST...

.SNOW WILL CONTINUE ACROSS SOUTH CENTRAL NORTH DAKOTA THIS
MORNING. WIDESPREAD 5 TO 7 INCHES OF SNOW HAS FALLEN ACROSS
MORTON...GRANT...AND SIOUX COUNTIES WITH AN ADDITIONAL 1 TO 2
INCHES EXPECTED THIS MORNING. GLEN ULLIN ALREADY REPORTED 8.8
INCHES WITH THIS ACTIVITY.

AN ADDITIONAL 2 TO 5 INCHES OF SNOW IS EXPECTED EAST OF A LINE
FROM CENTER TO BISMARCK TO LINTON...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE IN ISOLATED HEAVIER SNOW BANDS. 

ALTHOUGH MOST OF THE SNOW HAD ENDED OVER SOUTHWESTERN NORTH
DAKOTA...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH
WILL LIKELY CREATE AREAS OF BLOWING AND DRIFTING SNOW. THE STRONG
WINDS SHOULD DECREASE GRADUALLY THIS AFTERNOON.

THE NORTH DAKOTA HIGHWAY PATROL ADVISES MOTORISTS TO SLOW DOWN
AND REFRAIN FROM USING CRUISE CONTROL IF VISIBILITY OR ROAD
CONDITIONS DETERIORATE. DIAL 511 OR VISIT THE NORTH DAKOTA
DEPARTMENT OF TRANSPORTATION WEBSITE FOR CURRENT ROAD CONDITIONS.

NDZ034-042-045-231800-
/O.UPG.KBIS.WW.Y.0005.000000T0000Z-120223T1800Z/
/O.NEW.KBIS.WS.W.0001.120223T1325Z-120223T1800Z/
MORTON-GRANT-SIOUX-
INCLUDING THE CITIES OF...MANDAN...ELGIN...FORT YATES
725 AM CST THU FEB 23 2012 /625 AM MST THU FEB 23 2012/

...WINTER STORM WARNING IN EFFECT UNTIL NOON CST /11 AM MST/
TODAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL NOON CST
/11 AM MST/ TODAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN
EFFECT.

* SNOW WILL CONTINUE ACROSS SOUTH CENTRAL NORTH DAKOTA THIS MORNING
  AND DECREASE IN INTENSITY BY NOON.

* WIDESPREAD 5 TO 7 INCHES OF SNOW HAS ALREADY FALLEN OVER THE
  WARNED AREA...WITH AN ADDITIONAL 1 TO 2 INCHES EXPECTED THIS
  MORNING. INCREASING WINDS WILL LIKELY CREATE AREAS OF BLOWING
  AND DRIFTING SNOW...ESPECIALLY THIS AFTERNOON.

* ROADS WILL BE SLIPPERY DUE TO FALLING SNOW AND NEAR FREEZING
  TEMPERATURES. CONDITIONS MAY BECOME HAZARDOUS FOR NEWBORN
  LIVESTOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP EXTRA CLOTHING AND
BLANKETS...FOOD...WATER AND A FLASHLIGHT IN THE VEHICLE.

&&

$$

NDZ020-031>033-035-040-041-043-044-046-047-050-231800-
/O.CON.KBIS.WW.Y.0005.000000T0000Z-120223T1800Z/
OLIVER-GOLDEN VALLEY-BILLINGS-STARK-BURLEIGH-SLOPE-HETTINGER-
BOWMAN-ADAMS-EMMONS-LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...CENTER...BEACH...MEDORA...DICKINSON...
BISMARCK...MARMARTH...MOTT...BOWMAN...HETTINGER...LINTON...
NAPOLEON...ASHLEY
725 AM CST THU FEB 23 2012 /625 AM MST THU FEB 23 2012/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
/11 AM MST/ TODAY...

* SNOW WILL CONTINUE ACROSS CENTRAL NORTH DAKOTA THIS MORNING AND
  DECREASE IN INTENSITY BY NOON.

* UP TO 5 INCHES OF SNOW IS POSSIBLE OVER MOST OF THE AREA...
  WITH ISOLATED HIGHER AMOUNTS. GUSTY WINDS IN THE FAR SOUTHWEST 
  MAY CREATE AREAS OF BLOWING SNOW. 

* ROADS WILL BE SLIPPERY DUE TO FALLING SNOW AND NEAR FREEZING 
  TEMPERATURES. CONDITIONS MAY BECOME HAZARDOUS FOR NEWBORN 
  LIVESTOCK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT SNOW...SLEET...OR FREEZING
RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND REDUCED VISIBILITIES. REMAIN ALERT AND DO NOT USE THE
CRUISE CONTROL IN THESE WINTER DRIVING CONDITIONS.

&&

$$

TM
2 follow-up statements
482 
WWUS43 KBIS 231600
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1000 AM CST THU FEB 23 2012

...WINTER STORM WARNING IN EFFECT FOR SOUTH CENTRAL NORTH DAKOTA
UNTIL NOON CST...

...WINTER WEATHER ADVISORY IN EFFECT FOR SOUTHWESTERN AND PARTS
OF CENTRAL NORTH DAKOTA UNTIL NOON CST...

.SNOW WILL CONTINUE ACROSS SOUTH CENTRAL NORTH DAKOTA THROUGH NOON
CST. THE HEAVIEST SNOW WILL OCCUR OVER SIOUX...EMMONS...AND KIDDER
COUNTIES WITH AN ADDITIONAL 2 TO 4 INCHES OF SNOW EXPECTED FROM
SELFRIDGE TO LINTON AND INTO NAPOLEON.

THE NORTH DAKOTA HIGHWAY PATROL ADVISES MOTORISTS TO SLOW DOWN
AND REFRAIN FROM USING CRUISE CONTROL IF VISIBILITY OR ROAD
CONDITIONS DETERIORATE. DIAL 511 OR VISIT THE NORTH DAKOTA
DEPARTMENT OF TRANSPORTATION WEBSITE FOR CURRENT ROAD CONDITIONS.

NDZ031>033-040-041-043-044-231700-
/O.CAN.KBIS.WW.Y.0005.000000T0000Z-120223T1800Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...BOWMAN...HETTINGER
900 AM MST THU FEB 23 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

THE SNOW HAS ENDED...HOWEVER SCATTERED SNOW SHOWERS WILL DEVELOP
AGAIN LATE THIS MORNING THROUGH THE AFTERNOON...WITH MINOR
ADDITIONAL ACCUMULATIONS. BRISK NORTHWEST WINDS OF 20 TO 35 MPH
MAY PRODUCE AREAS OF BLOWING SNOW AND MAKE TRAVEL DIFFICULT
THROUGH THE AFTERNOON.

$$

NDZ034-042-045-231800-
/O.CON.KBIS.WS.W.0001.000000T0000Z-120223T1800Z/
MORTON-GRANT-SIOUX-
INCLUDING THE CITIES OF...MANDAN...ELGIN...FORT YATES
1000 AM CST THU FEB 23 2012 /900 AM MST THU FEB 23 2012/

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* SNOW WILL CONTINUE ACROSS SOUTH CENTRAL NORTH DAKOTA THIS
  MORNING AND DECREASE IN INTENSITY BY NOON. ADDITIONAL
  ACCUMULATIONS OF 2 TO 4 INCHES IS EXPECTED THROUGH NOON CST.

* ROADS WILL BE SLIPPERY DUE TO FALLING SNOW AND NEAR FREEZING
  TEMPERATURES. CONDITIONS MAY BECOME HAZARDOUS FOR NEWBORN
  LIVESTOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP EXTRA CLOTHING AND
BLANKETS...FOOD...WATER AND A FLASHLIGHT IN THE VEHICLE.

&&

$$

NDZ020-035-046-047-050-231800-
/O.CON.KBIS.WW.Y.0005.000000T0000Z-120223T1800Z/
OLIVER-BURLEIGH-EMMONS-LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...CENTER...BISMARCK...LINTON...NAPOLEON...
ASHLEY
1000 AM CST THU FEB 23 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

* SNOW WILL CONTINUE TO DECREASE IN INTENSITY THROUGH NOON CST.
  ADDITIONAL ACCUMULATIONS OF 2 TO 4 INCHES IS EXPECTED OVER
  EMMONS...LOGAN...AND MCINTOSH COUNTIES. 

* ROADS WILL BE SLIPPERY DUE TO FALLING SNOW AND NEAR FREEZING 
  TEMPERATURES. CONDITIONS MAY BECOME HAZARDOUS FOR NEWBORN 
  LIVESTOCK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT SNOW...SLEET...OR FREEZING
RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND REDUCED VISIBILITIES. REMAIN ALERT AND DO NOT USE THE
CRUISE CONTROL IN THESE WINTER DRIVING CONDITIONS.

&&

$$

KS
765 
WWUS43 KBIS 231753
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1153 AM CST THU FEB 23 2012

...WINTER WEATHER ADVISORY CONTINUES FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA UNTIL 2PM CST...

.SNOW WILL CONTINUE ACROSS PORTIONS OF SOUTH CENTRAL NORTH DAKOTA
THROUGH EARLY THURSDAY AFTERNOON. THE HEAVIEST SNOW WILL OCCUR OVER
EMMONS...LOGAN...AND MCINTOSH COUNTIES. EXPECT AN ADDITIONAL 1 TO
3 INCHES OF SNOW THROUGH EARLY AFTERNOON IN PLACES LIKE
LINTON...NAPOLEON...AND ASHLEY. 

THE NORTH DAKOTA HIGHWAY PATROL ADVISES MOTORISTS TO SLOW DOWN
AND REFRAIN FROM USING CRUISE CONTROL IF VISIBILITY OR ROAD
CONDITIONS DETERIORATE. DIAL 511 OR VISIT THE NORTH DAKOTA
DEPARTMENT OF TRANSPORTATION WEBSITE FOR CURRENT ROAD CONDITIONS.

NDZ034-042-045-231900-
/O.CAN.KBIS.WS.W.0001.000000T0000Z-120223T1800Z/
MORTON-GRANT-SIOUX-
INCLUDING THE CITIES OF...MANDAN...ELGIN...FORT YATES
1153 AM CST THU FEB 23 2012 /1053 AM MST THU FEB 23 2012/

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WINTER
STORM WARNING. 

SCATTERED SNOW SHOWERS WILL DEVELOP THIS AFTERNOON WITH ADDITIONAL
ACCUMULATIONS OF AN INCH OR LESS EXPECTED.

$$

NDZ020-035-231900-
/O.CAN.KBIS.WW.Y.0005.000000T0000Z-120223T1800Z/
OLIVER-BURLEIGH-
INCLUDING THE CITIES OF...CENTER...BISMARCK
1153 AM CST THU FEB 23 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

SCATTERED SNOW SHOWERS WILL DEVELOP THIS AFTERNOON WITH ADDITIONAL
ACCUMULATIONS OF AN INCH OR LESS EXPECTED.

$$

NDZ046-047-050-232000-
/O.EXT.KBIS.WW.Y.0005.000000T0000Z-120223T2000Z/
EMMONS-LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...LINTON...NAPOLEON...ASHLEY
1153 AM CST THU FEB 23 2012

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

* SNOW WILL CONTINUE THROUGH EARLY THURSDAY AFTERNOON. EXPECT AN
  ADDITIONAL 1 TO 3 INCHES IN PLACES LIKE LINTON...NAPOLEON...AND
  ASHLEY.

* ROADS WILL BE SLIPPERY DUE TO FALLING SNOW AND NEAR FREEZING 
  TEMPERATURES. CONDITIONS MAY BECOME HAZARDOUS FOR NEWBORN 
  LIVESTOCK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT SNOW...SLEET...OR FREEZING
RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND REDUCED VISIBILITIES. REMAIN ALERT AND DO NOT USE THE
CRUISE CONTROL IN THESE WINTER DRIVING CONDITIONS.

&&

$$

KS

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Feb 23, 5:03 AM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 23, 5:03 AM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
603 AM CST THU FEB 23 2012

.UPDATE...QUICK UPDATE BECAUSE OF NEWER SNOWFALL TOTAL
INFORMATION. GLEN ULLIN NOW REPORTS 8.8 INCHES OF SNOW - THE ONLY
REPORT RECEIVED IN SOUTH CENTRAL NORTH DAKOTA...AND COULD BE AN
ISOLATED HEAVY SNOW REPORT. UPDATED TO INCLUDE BURLEIGH AND OLIVER
COUNTIES IN THE ADVISORY SINCE SNOWFALL/PRECIP FIELD IS LINGERING
LONGER THAN MODELS HAD ANTICIPATED. DID NOT UPGRADE TO A WARNING
SINCE THE BACK SIDE OF THE SNOWFALL WAS APPROACHING WESTERN
MORTON/GRANT/SIOUX COUNTIES AND FELT THAT THE SNOW WILL BE
TAPERING THERE SOON ENOUGH. LATEST RADAR LOOP SHOWS A TREND OF
WEAKENING RADAR ECHOES...SO PERHAPS THE HEAVY SNOW BANDS (THAT WERE
BELIEVED TO BE ISOLATED IN NATURE EARLIER THIS MORNING) ARE
WEAKENING.

&&

.PREV DISCUSSION... /ISSUED 351 AM CST THU FEB 23 2012/

SHORT TERM...TODAY THROUGH FRIDAY...

FORECAST HIGHLIGHTS IN THE SHORT TERM WILL BE SNOWFALL AMOUNTS FROM
WEDNESDAY EVENING THROUGH THIS MORNING.

REGIONAL RADARS LATE WEDNESDAY EVENING HAD DEPICTED CONVECTIVE
SNOW BANDS DEVELOPING...MAINLY FROM NEAR BEULAH/DICKINSON
SOUTHWARD...MAINLY WEST OF THE MISSOURI RIVER. THE ONLY SNOWFALL
REPORT RECEIVED AS YET WAS FROM 930 PM WEDNESDAY EVENING - ESTIMATED
4 INCHES OF SNOW IN RHAME IN BOWMAN COUNTY. ALSO SLUSHY/SLIPPERY
ROADS IN HETTINGER COUNTY WEDNESDAY EVENING. THE RADAR RETURNS
CONTINUED TO SHOW A WIDESPREAD AREA OF WHAT SHOULD BE ALL SNOW FROM
MCLEAN COUNTY TO HETTINGER TO NEAR LINTON...THEN NORTHWARD ALONG THE
WEST SIDE OF THE MISSOURI. WOULD EXPECT MAINLY LIGHT SNOW WITH SOME
AREAS OF MODERATE INTENSITY. HETTINGER HAD REPORTED 0.18 OF
PRECIPITATION AS OF 3 AM CST...WHICH SHOULD TRANSLATE TO A COUPLE OF
INCHES OF SNOW. DICKINSON HAD RAIN YESTERDAY EVENING WHICH THEN
CHANGED TO SNOW...WITH A TOTAL AS OF 3 AM CST OF 0.30. IT IS LIKELY
THAT AN INCH OR TWO OF SNOW HAD FALLEN IN DICKINSON.

LATE UPDATE...JUST RECEIVED A REPORT FROM GLEN ULLIN OF 7.5 INCHES OF
SNOW. THIS IS LIKELY AN ISOLATED HEAVY SNOW AMOUNT FROM BANDED
CONVECTIVE SNOW SEEN EARLIER ON RADAR.

A SURFACE LOW WAS CENTERED OVER CENTRAL SOUTH DAKOTA. AN ASSOCIATED
UPPER LEVEL LOW/SHORTWAVE WAS NEAR THE SURFACE LOW AND EXTENDED
NORTHWARD INTO CENTRAL NORTH DAKOTA. THIS SHORTWAVE IS PROGGED TO
CONTINUE MOVING SOUTHEASTWARD. ANOTHER UPPER LEVEL SHORTWAVE HAD
MOVED INTO WESTERN NORTH DAKOTA...WITH A THIRD SHORTWAVE IN
NORTHEASTERN MONTANA/SOUTH CENTRAL SASKATCHEWAN. THESE SHORTWAVES
ARE PROGGED TO MOVE SOUTHEAST ACROSS NORTH DAKOTA...AND MOVE INTO
SOUTH DAKOTA DURING THE AFTERNOON. THUS THE TIMING AND AREAL
COVERAGE OF THE CURRENT WINTER WEATHER ADVISORY THAT IS IN EFFECT
UNTIL NOON TODAY APPEARS TO BE WARRANTED/VALID...AND MAIN POINTS OF
THE FORECAST ARE IN GOOD SHAPE. STILL EXPECT THAT TOTAL SNOWFALL
SHOULD RANGE BETWEEN 2 AND 4 INCHES FROM BEACH TO MANDAN/BISMARCK TO
LINTON AND POINTS SOUTH. SOME ISOLATED LOCALES MAY SEE UP TO 5
INCHES OF SNOW BY NOON. THEN SCATTERED LIGHT SNOW SHOWERS SHOULD
LINGER OVER THE FORECAST AREA THIS AFTERNOON.

REGARDING WINDS...NORTHWEST WINDS HAD INCREASED TO OVER 30 MPH IN
THE FAR SOUTHWEST. THINKING IS THAT THESE WINDS WILL DECREASE
GRADUALLY THIS AFTERNOON TO BELOW WIND ADVISORY CRITERIA AS THE
SURFACE LOW IN CENTRAL SOUTH DAKOTA MOVES SOUTHEAST.

FOR TONIGHT AND FRIDAY...A LARGE UPPER LEVEL LOW WHICH WAS CURRENTLY
OVER CENTRAL SASKATCHEWAN/MANITOBA IS FORECAST TO MOVE SOUTHEAST
INTO EASTERN NORTH DAKOTA TONIGHT AND MOVE INTO IOWA BY FRIDAY
AFTERNOON. THE CYCLONIC FLOW ALOFT AND SHORTWAVE ENERGY WITH THIS
FEATURE WILL KEEP MOSTLY CLOUDY SKIES AND A CHANCE OF LIGHT SNOW OR
FLURRIES IN THE FORECAST TONIGHT AND FRIDAY. THIS SYSTEM WILL ALSO
BRING A SECONDARY COLD FRONT THROUGH THE STATE TONIGHT.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...

A POSSIBLE WINTER STORM IS EXPECTED TO AFFECT THE REGION LATE
SATURDAY THROUGH SUNDAY NIGHT. THE MAIN FORECAST CHALLENGE FOR THE
EXTENDED PERIOD WILL BE THE TIMING OF SNOW CHANCES OVER WESTERN AND
CENTRAL NORTH DAKOTA THIS WEEKEND. THE GFS/ECMWF/GEM CONTINUE TO
DIFFER WITH RESPECT TO THE TRACK AND EVOLUTION OF THE UPPER LOW AND
SUBSEQUENT TIMING AND AREAL EXTENT OF SNOW CHANCES AND AMOUNTS. AS A
RESULT...CONTINUED TO FORECAST A BLEND OF SOLUTIONS FOR THIS
FORECAST PACKAGE.

SNOW CHANCES WILL BEGIN TO INCREASE OVER EXTREME NORTHWESTERN NORTH
DAKOTA SATURDAY AHEAD OF A SHORTWAVE TROUGH MOVING ACROSS THE
NORTHERN ROCKIES. THE SNOW CHANCES SHOULD INCREASE FROM WEST TO EAST
SATURDAY NIGHT THROUGH SUNDAY AS THE LOW MOVES ACROSS NORTH DAKOTA.
THE SNOW CHANCES SHOULD BEGIN TO TAPER OFF FROM WEST TO EAST SUNDAY
NIGHT AS THE LOW DEPARTS INTO THE UPPER PENINSULA OF MICHIGAN. EVEN
THOUGH SIGNIFICANT SNOWFALL AMOUNTS ARE EXPECTED WITH THIS
SYSTEM...UNCERTAINTY IS HIGH WITH RESPECT TO THE AREAL EXTENT OF THE
HIGHER SNOWFALL AMOUNTS. GIVEN THE UNCERTAINTY...WILL FORGO A WINTER
STORM WATCH FOR THIS FORECAST PACKAGE AND CONTINUE TO COMMUNICATE
THIS POTENTIAL WINTER STORM VIA THE HWO.

MONDAY SHOULD BE THE COLDEST DAY OF THE PERIOD AS COOL CANADIAN HIGH
PRESSURE MOVES ACROSS THE REGION. A GRADUAL WARM UP IS EXPECTED
THROUGH THE END OF THE PERIOD AS RETURN FLOW DEVELOPS AHEAD OF A
DEVELOPING SHORTWAVE OVER THE NORTHERN ROCKIES.

AVIATION...

AN UPPER LEVEL DISTURBANCE MOVING OVER WESTERN NORTH DAKOTA WILL
CONTINUE TO GENERATE MVFR/IFR CONDITIONS IN AREAS OF SNOW
AFFECTING THE TERMINAL AERODROMES OVER WESTERN AND CENTRAL NORTH
DAKOTA THIS MORNING. CONDITIONS SHOULD BEGIN TO IMPROVE TO VFR BY
THIS AFTERNOON AS THE DISTURBANCE MOVES EAST OF NORTH DAKOTA.
INCREASING GRADIENT FLOW ON THE BACK SIDE OF THIS SYSTEM SHOULD
ALLOW NORTHWESTERLY WIND GUSTS RANGING FROM 25-30 KNOTS TO DEVELOP
THIS AFTERNOON. WINDS WILL SUBSIDE OVERNIGHT AS SURFACE HIGH
PRESSURE BUILDS INTO THE REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR
NDZ020-031>035-040>047-050.

&&

UPDATE/SHORT TERM...JV
LONG TERM....TM
AVIATION...TM
Hazardous weather outlook, Feb 23, 5:07 AM MST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
607 AM CST THU FEB 23 2012

NDZ001>005-009>013-017>019-021>023-025-036-037-048-051-241215-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-FOSTER-
KIDDER-STUTSMAN-LA MOURE-DICKEY-
607 AM CST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE POTENTIAL FOR A SIGNIFICANT WINTER STORM AFFECTING
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY AFTERNOON THROUGH SUNDAY
NIGHT. PLEASE CHECK BACK FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ020-031>035-040>047-050-241215-
OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-
607 AM CST THU FEB 23 2012 /507 AM MST THU FEB 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST OR 11 AM MST
TODAY. SNOWFALL UP TO 5 INCHES WITH LOCALLY HIGHER AMOUNTS
EXPECTED. STRONG WINDS IN THE SOUTHWEST WILL LIKELY CREATE AREAS
OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE POTENTIAL FOR A SIGNIFICANT WINTER STORM AFFECTING
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY AFTERNOON THROUGH SUNDAY
NIGHT. PLEASE CHECK BACK FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Feb 23, 2:50 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM CST THU FEB 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     SNOW             GLEN ULLIN              46.82N 101.83W
02/23/2012  M7.5 INCH        MORTON             ND   PUBLIC

            7.5 INCHES OF SNOW HAS FALLEN SINCE MIDNIGHT.

&&

TM
Local storm report, Feb 23, 4:36 AM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
536 AM CST THU FEB 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     HEAVY SNOW       GLEN ULLIN              46.82N 101.83W
02/23/2012  M8.8 INCH        MORTON             ND   PUBLIC

            UPDATED FROM EARLIER REPORT OF 7.5 INCHES

&&

JVINING
Local storm report, Feb 23, 5:34 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
634 AM CST THU FEB 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 AM     SNOW             NEW SALEM               46.85N 101.41W
02/23/2012  M7.5 INCH        MORTON             ND   PUBLIC

            MEDIA RELAYED A PUBLIC REPORT OF 7.5 INCHES OF SNOW IN
            NEW SALEM

&&

TM
Local storm report, Feb 23, 5:57 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
657 AM CST THU FEB 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     SNOW             3 W ROSEGLEN            47.75N 101.90W
02/23/2012  M3.0 INCH        MCLEAN             ND   PUBLIC

            MEDIA RELAYED A PUBLIC REPORT OF 3 INCHES OF SNOW 3
            MILES WEST OF ROSEGLEN

&&

TM
Local storm report, Feb 23, 6:18 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
718 AM CST THU FEB 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     SNOW             GLEN ULLIN              46.82N 101.83W
02/23/2012  M6.0 INCH        MORTON             ND   CO-OP OBSERVER

&&

KROLAK
Local storm report, Feb 23, 6:22 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
722 AM CST THU FEB 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             MINOT                   48.23N 101.30W
02/23/2012  M1.0 INCH        WARD               ND   CO-OP OBSERVER

&&

KROLAK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 9:47 AM MSTWind AdvisoryBISAdams, Billings, Bowman, Golden Valley, Hettinger, Slope and 1 more8 hr
Feb 23, 1:46 PM MSTWinter Storm WatchBISBillings, Bottineau, Burke, Burleigh, Dickey, Divide and 22 more24 hr

Nearby

Winter Storm Warnings in North Dakota, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.